Coincident intra-abdominal presentation of lymphoma and tuberculosis after long-term iatrogenic immunosuppression
- 1Surgery Department, Indira Gandhi Medical College, Shimla, India
- 2Radiation Therapy and Oncology Department, Regional Cancer Centre, Shimla, India
- 3Radiotherapy Department, Dr Rajendra Prasad Government Medical College, Tanda, Himachal Pradesh, India
- Correspondence to Dr Swaroop Revannasiddaiah,
A gentleman aged 49 years with a prior history of long-term immunosuppressive therapy (for moderate to severe Crohn’s disease) presented to the emergency department with features of acute intestinal obstruction. In the preceding two decades, he had received various regimens containing a variety of immunosuppressive agents including prednisolone, cyclosporine and infliximab. On surgical exploration, there was free fluid in the abdomen, along with multiple nodular deposits over the gut loops and the mesentery (figure 1). One segment of the gut had an obstruction due to adhesions and resection-anastomosis was performed. The peritoneal fluid had an elevated adenosine deaminase level of 63 IU/l (normal value <39 IU/l).1 The presence of Mycobacterium tuberculosis was confirmed by a PCR assay (Mycosure PCR- a test specific for M tuberculosis species). Pathological assessment however revealed non-Hodgkins lymphoma (NHL) which on characterisation was a B cell lymphoblastic lymphoma. Though the patient tolerated the surgery, the patient’s poor general condition (Karnofsky’s Performance Status score of 30%) precluded the use of any chemotherapy. He was transitioned to supportive care in a hospice. The patient was diagnosed to have two concurrent diseases- tuberculosis (TB) co-existing with NHL. Both of TB and NHL can be attributed to long-term immunosuppression 2 3 which was employed as part of management of Crohn’s disease. Immunosuppression (an integral part of current management in various clinical situations such as in auto-immune disorders and post-transplant patients) predisposes to infections and malignancies, and hence, an active vigilance against these must never be omitted in practise.